Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 257, NWS Dodge City, KS

July 3, 2017Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2017, 5:28 PM CDT for Meade County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 5:28 PM CDT (22:28 UTC)
Expired
Jul 3, 2017, 6:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Meade County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS53 KDDC 032228
SVRDDC
KSC119-032315-
/O.NEW.KDDC.SV.W.0257.170703T2228Z-170703T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
528 PM CDT MON JUL 3 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  South central Meade County in southwestern Kansas...

* Until 615 PM CDT

* At 528 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Forgan, or 13 miles north of Beaver, moving southeast at 5 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  south central Meade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 10048 3703 10017 3700 10024 3700 10060
TIME...MOT...LOC 2228Z 305DEG 6KT 3701 10046 

HAIL...1.50IN
WIND...60MPH
 
$$

FINCH
3 follow-up statements
127 
WWUS53 KDDC 032301
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
601 PM CDT MON JUL 3 2017

KSC119-032315-
/O.CON.KDDC.SV.W.0257.000000T0000Z-170703T2315Z/
Meade KS-
601 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL MEADE COUNTY...

At 600 PM CDT, a severe thunderstorm was located 8 miles northeast of
Forgan, or 13 miles northeast of Beaver, moving southeast at 5 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of south
central Meade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3703 10017 3700 10024 3700 10043 3712 10042
TIME...MOT...LOC 2300Z 305DEG 6KT 3698 10040 

HAIL...1.50IN
WIND...60MPH
 
$$

FINCH
323 
WWUS53 KDDC 032306
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
606 PM CDT MON JUL 3 2017

KSC119-032315-
/O.CON.KDDC.SV.W.0257.000000T0000Z-170703T2315Z/
Meade KS-
606 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL MEADE COUNTY...

At 606 PM CDT, a severe thunderstorm was located 9 miles northeast of
Forgan, or 13 miles northeast of Beaver, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of south
central Meade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3703 10017 3700 10024 3701 10038 3711 10039
TIME...MOT...LOC 2306Z 305DEG 6KT 3697 10039 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
303 
WWUS53 KDDC 032314
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
614 PM CDT MON JUL 3 2017

KSC119-032324-
/O.EXP.KDDC.SV.W.0257.000000T0000Z-170703T2315Z/
Meade KS-
614 PM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MEADE COUNTY
WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3703 10017 3700 10024 3701 10038 3711 10039
TIME...MOT...LOC 2314Z 305DEG 6KT 3696 10038 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:57 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 2:57 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
257 PM CDT Mon Jul 3 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 256 PM CDT Mon Jul 3 2017

Warm front has lifted a bit further north into west central Kansas,
as noted in the weak reflectivity extending from near Syracuse-
Garden-Dodge and through Greensburg into south central Kansas. Based
on the convective allowing models interpretations, the more
scattered to numerous severe convective storms this evening should
be primarily confined to the warm front region and warm sector,
across south central Kansas counties and into western Oklahoma. The
severe parameters are supportive of an enhanced convective wind
threat and marginal threat for large hail. Tornado risk is
negligible short of a brief spinup. HRRR continues to show a
secondary broken line of storms moving into western Kansas from in
the later evening hours, but has become somewhat an outlier of the
numerical models.

No significant change in overnight temperatures, again mild in the
60. Tuesday may be somewhat influenced by leftover widespread
outflow across the area, light and variable winds and no obviously
discernible convergence zone for lift.

.LONG TERM...(Tuesday night through Monday)
Issued at 256 PM CDT Mon Jul 3 2017

Thunderstorm opportunities Tuesday night are likely relegated to the
extreme west, based on higher terrain upslope surface flow
convection to move into west central KS. Similar overnight
temperatures in the mid 60s are forecast for the overnight and
Wednesday morning. ECMWF develops a large ridge across the
intermountain west which persists through the end of the forecast
period, which is not a conducive setup for widespread severe. Highs
are likely to remain in the 90s with lows in the mid and upper 60s
through this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1027 AM CDT Mon Jul 3 2017

Brief lowered ceilings in thunderstorms and strong convective
outflow are likely beginning late afternoon and into the early to
mid evening hours, especially at LBL/GCk/DDC. Can't be ruled out
farther north at HYS, however the initial focus will be tied
closer to the surface warm front near the KS/OK line. Locally
brief gusty convective outflow winds will be the main threat, with
brief MVFR ceilings in the storms. Additional convection toward
midnight may enter the region from Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  66  92 /  50  10  20  10
GCK  62  92  64  94 /  40  10  20  10
EHA  62  94  64  94 /  30  10  20  10
LBL  65  94  66  94 /  50  10  20  10
HYS  65  88  66  91 /  40  10  20  10
P28  67  89  67  91 /  60  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Jul 3, 4:07 AM CDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
407 AM CDT Mon Jul 3 2017

KSZ030-031-043>046-061>066-074>081-084>090-040915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
407 AM CDT Mon Jul 3 2017 /307 AM MDT Mon Jul 3 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible across much of southwest and central Kansas
late this afternoon and evening. A few storms could become severe capable
of producing quarter to golf ball size hail and damaging winds in excess
of 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Local storm report, Jul 3, 4:01 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT MON JUL 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             11 SE MEADE STATE PARK  37.05N 100.29W
07/03/2017  M1.75 INCH       MEADE              KS   PUBLIC

&&

MR
Special weather statement, Jul 3, 4:34 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT MON JUL 3 2017

KSZ087-088-032230-
Meade KS-Clark KS-
434 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 530 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Meade State Lake, or 15 miles south of Meade,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Englewood and Acres.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3717 10043 3720 9984 3700 9968 3700 10050
TIME...MOT...LOC 2133Z 271DEG 14KT 3707 10026

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:41 PM CDTSevere Thunderstorm WarningDDCEllis, Trego64 min
Jul 3, 12:20 AM CDTSevere Thunderstorm WarningDDCEllis70 min
Jul 3, 1:02 AM CDTSpecial Weather StatementDDCLane58 min
Jul 3, 1:48 AM CDTSpecial Weather StatementDDCLane57 min
Jul 3, 2:29 AM CDTSpecial Weather StatementDDCEdwards, Hodgeman61 min
Jul 3, 2:50 AM CDTSpecial Weather StatementDDCLane, Ness55 min
Jul 3, 3:16 AM CDTSpecial Weather StatementDDCEdwards, Kiowa, Pawnee, Pratt, Rush, Stafford59 min
Jul 3, 3:35 PM CDTSevere Thunderstorm WarningDDCClark, Meade55 min
Jul 3, 4:34 PM CDTSpecial Weather StatementDDCClark56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.